Alert archive / Hawaii / Wind Advisories in 2023
Wind Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 6, 2023, 6:41 AM HST for Hawaii County, Hawaii. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2023, 6:41 AM HST (16:41 UTC)
- Expired
- Jan 7, 2023, 3:42 AM HST
- In force
- 21 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000 WWHW70 PHFO 061641 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 641 AM HST Fri Jan 6 2023 ...WIND ADVISORY UNTIL 6 PM HST FOR BIG ISLAND SUMMITS... HIZ028-070400- /O.NEW.PHFO.WI.Y.0001.230106T1641Z-230107T0400Z/ Big Island Summits- 641 AM HST Fri Jan 6 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 30 to 45 mph with localized gusts over 55 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
2 follow-up statements
488 WWHW70 PHFO 070135 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 PM HST Fri Jan 6 2023 ...WIND ADVISORY UNTIL 6 AM HST FOR BIG ISLAND SUMMITS... HIZ028-071445- /O.EXT.PHFO.WI.Y.0001.000000T0000Z-230107T1600Z/ Big Island Summits- 335 PM HST Fri Jan 6 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Northeast winds 30 to 45 mph with localized gusts over 55 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
337 WWHW70 PHFO 071342 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 AM HST Sat Jan 7 2023 HIZ028-071445- /O.CAN.PHFO.WI.Y.0001.000000T0000Z-230107T1600Z/ Big Island Summits- 342 AM HST Sat Jan 7 2023 ...WIND ADVISORY IS CANCELLED... Wind speeds have decreased below Wind Advisory threshold at the Big Island summits. The Wind Advisory is therefore cancelled. $$ Powell
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 6, 3:32 AM HST, 3 hours 9 minutes earlier.
Area forecast discussion, Jan 6, 3:32 AM HST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 332 AM HST Fri Jan 6 2023 .SYNOPSIS... Very dry air will shut down almost all shower activity through Tuesday. A weak front will approach Kauai and Oahu by the middle of next week. Trade winds will remain light to moderate throughout the forecast period. && .DISCUSSION... Radar shows very little shower activity this morning, while satellite loop shows mostly clear skies across the smaller islands. Scattered to patchy broken cloud cover persists over windward and southeast facing areas of the Big Island. Expect isolated to scattered showers across windward areas of the Big Island this morning, with dry conditions elsewhere. By this afternoon, PW values below an inch will move in as inversion heights continue to lower to 5,000 feet or less. Little shower activity is expected statewide as very dry air spreads to all of the main Hawaiian Islands. A surface ridge will remain nearby through Tuesday. Expect very little change in the overall weather pattern, with mostly dry conditions and light to moderate trade winds. Models show a weak front could approach Kauai and Oahu by the middle of next week, potentially increasing showers for the western islands. Light and variable winds may occur on Tuesday in advance of this front, with perhaps a return of light to moderate trade winds for Wednesday. && .AVIATION... Light to moderate trade winds will continue during the next 24 hours, with localized land and sea breezes developing in the more sheltered leeward areas. Rather dry and stable weather will prevail, with only a few light showers expected over windward sections of Maui County and the Big Island this morning. Brief MVFR cigs will be possible over windward Big Island early this morning, otherwise VFR conditions will prevail. No AIRMETs are in effect and none are anticipated today and tonight. && .MARINE... The west-to-east orientated surface ridge axis will remain positioned across (or just north of) the coastal windward waters the next several days. The resultant weak regional pressure gradient will produce light to occasionally moderate trade winds through the weekend. A front will skim the north offshore waters early next week and this may cause a brief uptick in wind speeds Sunday night into early Monday. Another north frontal passage Monday will likely weaken trades to light or gentle magnitudes Monday into Tuesday. A front similar to this past Wednesday's boundary passage that hung up over the state is timed to reach our nearshore waters around mid week. Surf along north and west-facing shores will hold through the day as a short period north northwest (320-330 degree) swell levels out. A small, short period northeast (030 degree) swell propagating in from a recent hurricane force low off the U.S. west coast will slowly fade down the chain through today. The progressive, zonal flow pattern across the North Pacific will direct a series of NNW to WNW swells that will assist in maintaining above average surf along many north and west-facing shores through next week. Surf along north and west-facing shores will gradually build this weekend into the middle of next week from consecutive northwest (320-330 degree) and northwest-becoming-north (360 degree) swells moving through the island waters. These swells may lift surf to around advisory levels along north-facing shores as early as Sunday or Monday. A larger, medium period northwest (330 degree) swell generated by winds behind an approaching cold front will likely push north and west-facing surf near or slightly above warning thresholds Wednesday. Surf along south-facing shores may experience a slight bump today into Saturday from the arrival of small, long period swell. Surf will return to background levels by early next week along south-facing shores. East-facing shore surf will remain small, except for shores better exposed to north wrap. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Powell AVIATION...Jelsema MARINE...Blood
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.